Understanding the possible side effects of birth control pills in Katy
Birth control pills can seem like the perfect drug. They prevent unplanned pregnancies, can make your periods more regular and lighter, and can even improve hormonal imbalances that cause acne. While they do have great benefits, the best of which is helping users avoid pregnancy, they can also have unexpected side effects. Dr. Taryll Jenkins of Jenkins Obstetrics, Gynecology and Reproductive Medicine has been counseling patients in the Katy area on the best choice of birth control for many years. He understands that each patient will react differently to a particular brand of birth control pill.
When used appropriately, meaning that the pill is taken every day at the same time, the pill has an extremely high effective rate. It’s typically an affordable and easy solution for pregnancy prevention. However, birth control pills do have some common side effects. For example:
- Spotting: About half of all pill users will experience some light bleeding between periods, typically within the first three months of beginning use or changing a prescription. In most cases, it stops after the third month.
- Nausea: Some patients will experience nausea when they begin taking the pill. This typically goes away after several weeks; however, it can be lessened by taking the pill with food or at bedtime instead of in the morning on an empty stomach.
- Weight gain: While studies have shown that there is no consistent correlation between the use of birth control pills and an increase in weight, some patients claim fluid retention, specifically in the chest and hip area.
- Mood changes: As the patient adjusts to the hormones from the pill, she may experience mood swings or other emotional changes. Patients should be sure to talk to their doctor about these mood changes.
- Skipped periods: Most patients will take a hormonal pill for three weeks and then a placebo pill for a week, during which she has her period. However, in some cases, a patient will skip her period all together. If this happens, patients often worry about pregnancy. Physicians recommend taking a pregnancy test before starting another pack of pills and calling the doctor. The skipped period could be due to the type of pill a patient is taking or it could be due to stress, illness, or thyroid abnormalities.
For more information about birth control pills and their potential side effects, call Jenkins Obstetrics, Gynecology and Reproductive Medicine today.